Borel sets with large squares

Volume 159 / 1999

Saharon Shelah Fundamenta Mathematicae 159 (1999), 1-50 DOI: 10.4064/fm-159-1-1-50


 For a cardinal μ we give a sufficient condition $⊕_μ$ (involving ranks measuring existence of independent sets) for: $⊗_μ$ if a Borel set B ⊆ ℝ × ℝ contains a μ-square (i.e. a set of the form A × A with |A| =μ) then it contains a $2^{ℵ_0}$-square and even a perfect square, and also for $⊗'_μ$ if $ψ ∈ L_{ω_1, ω}$ has a model of cardinality μ then it has a model of cardinality continuum generated in a "nice", "absolute" way. Assuming $MA + 2^{ℵ_0} > μ$ for transparency, those three conditions ($⊕_μ$, $⊗_μ$ and $⊗'_μ$) are equivalent, and from this we deduce that e.g. $∧_{α < ω_1}[ 2^{ℵ_0}≥ ℵ_α ⇒ ¬ ⊗_{ℵ_α}]$, and also that $min{μ: ⊗_μ}$, if $ < 2^{ℵ_0}$, has cofinality $ℵ_1$.   We also deal with Borel rectangles and related model-theoretic problems.


  • Saharon Shelah

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image